Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 98, NWS Birmingham, AL

March 28, 2011Calhoun County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 28, 2011, 2:42 AM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2011, 2:42 AM CDT (07:42 UTC)
Expired
Mar 28, 2011, 2:56 AM CDT
In force
14 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, Cleburne County, AL

The radar

The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 2:43 AM CDTHAIL 1Jacksonville, ALHAIL AT LEAST QUARTER SIZE FELL NEAR JACKSONVILLE. ADDITIONALLY, WINDS WERE ESTIMATED AT 40 TO 50 MPH AND A FEW TRAMPOLINES WERE THROWN AROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS54 KBMX 280742
SVRBMX
ALC015-029-280830-
/O.NEW.KBMX.SV.W.0098.110328T0742Z-110328T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 AM CDT MON MAR 28 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  NORTH CENTRAL CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 330 AM CDT

* AT 238 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JACKSONVILLE...AND MOVING EAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PIEDMONT...MARS HILLS...LIBERTY HILL...OAK LEVEL AND BORDEN
  SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3368 8576 3387 8588 3396 8562 3395 8562
      3395 8552 3394 8550 3395 8549 3395 8539
      3381 8536
TIME...MOT...LOC 0742Z 248DEG 56KT 3382 8569

$$

27
1 follow-up statement
504 
WWUS54 KBMX 280756 RRA
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 AM CDT MON MAR 28 2011

ALC015-029-280807-
/O.CAN.KBMX.SV.W.0098.000000T0000Z-110328T0830Z/
CLEBURNE AL-CALHOUN AL-
256 AM CDT MON MAR 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN AND NORTH
CENTRAL CLEBURNE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3368 8576 3387 8588 3396 8562 3395 8562
      3395 8552 3394 8550 3395 8549 3395 8539
      3381 8536
TIME...MOT...LOC 0757Z 248DEG 56KT 3390 8543

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 12:08 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 28, 12:08 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1208 AM CDT MON MAR 28 2011

.UPDATE...AVIATION AND PUBLIC FORECAST DISCUSSIONS.

&&

.DISCUSSION...

THE STORMS JUST KEEP COMING...WITH UPDRAFTS ROOTED ABOVE THE
BOUNDARY LAYER.  STILL POTENT.  INCREASED POPS PRETTY MUCH
EVERYWHERE FOR THE REST OF THE NIGHT...AND MADE A FEW TEMPERATURE
ADJUSTMENTS AS WELL.

/61/

&&

.AVIATION...06Z TAF DISCUSSION.

THE BULK OF THE ONGOING CONVECTION...AND EXTRAPOLATED TRAJECTORIES
OF UPSTREAM STORMS...SUGGEST THAT TAF LOCATIONS MAY LARGELY DODGE
BULLETS OVERNIGHT WITH STORMS STAYING LARGELY TO THE NORTH. HAVING
SAID THAT...WILL PROBABLY NEED TO ISSUE PERIODIC UPDATES TO TAFS AS
NEW CELLS DEVELOP AND DIE.  THE STORMS ARE ALSO PLAYING HAVOC WITH
CEILINGS. CONDITIONS SEEM TO WANT TO SOCK IN WITH IFR CEILINGS...BUT
STORMS COME THROUGH AND PASS NEAR BY AND BRIEFLY IMPROVE CONDITIONS.

WILL TRY TO HANDLE THE SITUATION AS BEST I CAN...BUT CONFIDENCE
REMAINS MUCH LOWER THAN NORMAL DUE TO WIDELY VARYING CONDITIONS AND
SCATTERED NATURE OF STORMS.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS
AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 27, 8:59 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT SUN MAR 27 2011

ALZ011>015-017>050-281130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
859 PM CDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVERNIGHT ACROSS ALL
OF CENTRAL ALABAMA. THE THREATS WILL INCLUDE PEA TO QUARTER SIZE
HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA TUESDAY NIGHT AND
MAY IMPACT THE AREA THROUGH THURSDAY. THERE ARE STILL SOME TIMING AND
STRENGTH ISSUES TO OVERCOME...BUT MODELS AGREE THAT THERE IS A
CHANCE OF SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS
APPEAR TO BE THE THREATS. CONFIDENCE REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TUESDAY EVENING THROUGH THURSDAY.

75

In the hours before

Special weather statement, Mar 28, 1:46 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 AM CDT MON MAR 28 2011

ALZ017-018-280730-
BLOUNT AL-ETOWAH AL-
146 AM CDT MON MAR 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLOUNT AND ETOWAH
COUNTIES UNTIL 230 AM CDT...

AT 142 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STRAWBERRY TO GARDEN
CITY...AND MOVING EAST AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLEVELAND...
  ONEONTA...
  RAINBOW CITY...
  GADSDEN...
  HOKES BLUFF...

&&

LAT...LON 3426 8644 3411 8630 3420 8618 3421 8585
      3413 8584 3414 8579 3401 8574 3395 8578
      3396 8584 3393 8590 3393 8617 3398 8620
      3396 8625 3398 8628 3393 8633 3393 8684
      3400 8674 3409 8670 3413 8661 3427 8648
TIME...MOT...LOC 0647Z 270DEG 52KT 3423 8647 3401 8666

75
Local storm report, Mar 28, 1:48 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 AM CDT MON MAR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     HAIL             MAYLENE                 33.20N 86.86W
03/28/2011  E0.88 INCH       SHELBY             AL   AMATEUR RADIO

            AT STERLING GATE SUBDIVISION

&&

LINHARES
Local storm report, Mar 28, 1:55 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 AM CDT MON MAR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             IRONDALE                33.54N 86.71W
03/28/2011  E0.25 INCH       JEFFERSON          AL   NWS EMPLOYEE

&&

LINHARES
Special weather statement, Mar 28, 2:10 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 AM CDT MON MAR 28 2011

ALZ011>013-280800-
FAYETTE AL-LAMAR AL-MARION AL-
210 AM CDT MON MAR 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHERN LAMAR AND
NORTHERN FAYETTE COUNTIES UNTIL 300 AM CDT...

AT 209 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR AMORY...MOVING EAST AT 60 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  HAMILTON...
  WINFIELD...
  DETROIT...
  LAMAR COUNTY AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3414 8820 3426 8764 3387 8764 3387 8753
      3382 8753 3380 8825
TIME...MOT...LOC 0711Z 262DEG 54KT 3396 8846

27
Local storm report, Mar 28, 2:13 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 AM CDT MON MAR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     HAIL             2 S MOODY               33.57N 86.49W
03/28/2011  E1.00 INCH       ST. CLAIR          AL   LAW ENFORCEMENT

            QUARTER SIZE HAIL ON I-20 AT MOODY EXIT

&&

LINHARES
Local storm report, Mar 28, 2:28 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 AM CDT MON MAR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             VINCENT                 33.39N 86.41W
03/26/2011  E1.00 INCH       SHELBY             AL   LAW ENFORCEMENT

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:03 PM CDTSpecial Weather StatementBMXBarbour42 min
Mar 27, 8:32 PM CDTSpecial Weather StatementBMXMontgomery43 min
Mar 27, 8:51 PM CDTSpecial Weather StatementBMXFayette, Lamar39 min
Mar 27, 9:05 PM CDTSpecial Weather StatementBMXAutauga40 min
Mar 27, 9:34 PM CDTSpecial Weather StatementBMXWalker, Winston41 min
Mar 27, 9:43 PM CDTSpecial Weather StatementBMXCoosa, Elmore, Tallapoosa47 min
Mar 27, 10:15 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa30 min
Mar 27, 10:30 PM CDTSpecial Weather StatementBMXWinston45 min
Mar 27, 10:31 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa44 min
Mar 27, 10:36 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell39 min
Mar 27, 11:13 PM CDTSpecial Weather StatementBMXRussell47 min
Mar 27, 11:16 PM CDTSevere Thunderstorm WarningBMXLee, Russell29 min
Mar 27, 11:28 PM CDTSpecial Weather StatementBMXRandolph47 min
Mar 27, 11:30 PM CDTSpecial Weather StatementBMXBlount45 min
Mar 27, 11:58 PM CDTSpecial Weather StatementBMXEtowah47 min
Mar 28, 12:03 AM CDTSevere Thunderstorm WarningBMXMarion42 min
Mar 28, 12:31 AM CDTSpecial Weather StatementBMXTuscaloosa44 min
Mar 28, 12:50 AM CDTSpecial Weather StatementBMXMarion, Winston40 min
Mar 28, 12:57 AM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa48 min
Mar 28, 1:13 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby, Tuscaloosa47 min
Mar 28, 1:32 AM CDTSevere Thunderstorm WarningBMXMarion, Winston43 min
Mar 28, 1:43 AM CDTSpecial Weather StatementBMXCleburne47 min
Mar 28, 1:44 AM CDTSevere Thunderstorm WarningBMXShelby28 min
Mar 28, 1:46 AM CDTSpecial Weather StatementBMXBlount, Etowah44 min
Mar 28, 1:50 AM CDTSevere Thunderstorm WarningBMXCalhoun, Jefferson, St. Clair, Shelby, Talladega40 min
Mar 28, 2:10 AM CDTSpecial Weather StatementBMXMarion50 min
Mar 28, 2:25 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne31 min
Mar 28, 2:47 AM CDTSpecial Weather StatementBMXClay43 min
Mar 28, 3:16 AM CDTSpecial Weather StatementBMXJefferson, St. Clair44 min
Mar 28, 3:21 AM CDTSpecial Weather StatementBMXMarshall39 min
Mar 28, 3:24 AM CDTSpecial Weather StatementBMXEtowah51 min
Mar 28, 3:25 AM CDTSpecial Weather StatementBMXCleburne20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.